Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 66, NWS Indianapolis, IN

May 28, 2019Howard County, Tipton County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 28, 2019, 2:18 PM EDT for Howard County, Tipton County, Indiana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2019, 2:18 PM EDT (18:18 UTC)
Expired
May 28, 2019, 2:45 PM EDT
In force
27 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Howard County, IN, Tipton County, IN

The radar

The Indianapolis radar (KIND), 92 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 1:22 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2019-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 697 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2019-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
697 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

626 
WUUS53 KIND 281818
SVRIND
INC067-159-281845-
/O.NEW.KIND.SV.W.0066.190528T1818Z-190528T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
218 PM EDT Tue May 28 2019

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Eastern Howard County in central Indiana...
  Northeastern Tipton County in central Indiana...

* Until 245 PM EDT.

* At 217 PM EDT, a severe thunderstorm was located near Kokomo,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Kokomo, Greentown and Indian Heights. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4056 8586 4039 8586 4039 8616 4047 8620
      4057 8591 4057 8587
TIME...MOT...LOC 1817Z 257DEG 27KT 4044 8609 

HAIL...1.00IN
WIND...60MPH
 
$$

CP
3 follow-up statements
548 
WWUS53 KIND 281829
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
229 PM EDT Tue May 28 2019

INC159-281838-
/O.CAN.KIND.SV.W.0066.000000T0000Z-190528T1845Z/
Tipton IN-
229 PM EDT Tue May 28 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TIPTON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central Indiana.

LAT...LON 4056 8586 4041 8586 4040 8606 4047 8609
      4057 8592 4057 8587
TIME...MOT...LOC 1828Z 257DEG 27KT 4046 8598 

$$

INC067-281845-
/O.CON.KIND.SV.W.0066.000000T0000Z-190528T1845Z/
Howard IN-
229 PM EDT Tue May 28 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR EASTERN HOWARD COUNTY...

At 228 PM EDT, a severe thunderstorm was located near Windfall, or 8
miles east of Kokomo, moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Greentown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4056 8586 4041 8586 4040 8606 4047 8609
      4057 8592 4057 8587
TIME...MOT...LOC 1828Z 257DEG 27KT 4046 8598 

HAIL...0.75IN
WIND...60MPH
 
$$

CP
018 
WWUS53 KIND 281837
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
237 PM EDT Tue May 28 2019

INC067-281845-
/O.CON.KIND.SV.W.0066.000000T0000Z-190528T1845Z/
Howard IN-
237 PM EDT Tue May 28 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR EAST CENTRAL HOWARD COUNTY...

At 237 PM EDT, a severe thunderstorm was located near Swayzee, or 12
miles southwest of Marion, moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Greentown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4056 8586 4041 8586 4042 8595 4048 8599
      4054 8591 4055 8587
TIME...MOT...LOC 1837Z 257DEG 27KT 4048 8589 

HAIL...0.75IN
WIND...60MPH
 
$$

CP
891 
WWUS53 KIND 281846
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
246 PM EDT Tue May 28 2019

INC067-281855-
/O.EXP.KIND.SV.W.0066.000000T0000Z-190528T1845Z/
Howard IN-
246 PM EDT Tue May 28 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HOWARD COUNTY HAS
EXPIRED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central Indiana.

LAT...LON 4056 8586 4041 8586 4042 8595 4048 8599
      4054 8591 4055 8587
TIME...MOT...LOC 1845Z 257DEG 27KT 4049 8581 

$$

CP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:17 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, May 28, 1:17 PM EDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Indianapolis IN
117 PM EDT Tue May 28 2019

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 405 AM EDT Tue May 28 2019

Upper waves and a few fronts will keep rain chances in the forecast
into the weekend, then a brief break in the rain may appear early
next week. Above normal tempertures mid-week will give way to near
normal readings most areas into next week.

&&

.NEAR TERM...(Rest of Today)
Issued at 1017 AM EDT Tue May 28 2019

Going forecast is on track, and only made minor adjustments.
Previous discussion follows...

The quiet weather should continue through the morning hours with
skies becoming partly to mostly cloudy as some mid and high clouds
from old convection move into the area.

This afternoon a surface front will sag across northern Indiana
today, and some scattered showers and thunderstorms will develop
along it. These may move into northern sections of the forecast
area, so went with some chance PoPs there this afternoon. Allowed
slight chance PoPs down to the Indy area to account for anything
developing on outflows.

Decent instability builds this afternoon, so wouldn't be surprised
to see a strong or isolated severe storm.

The model blend looks reasonable for highs today.

&&

.SHORT TERM...(Tonight through Thursday night)
Issued at 405 AM EDT Tue May 28 2019

Models are close enough that the model blend initialization
was accepted for most items.

An upper wave will bring forcing back into the area tonight,
especially during the overnight hours. Some of the hi-res models
show a thunderstorm complex moving into the area overnight as a
result of this forcing. 30

There remains some question on how widespread and/or strong the
storms will be overnight, but feel forcing is strong enough to go
with low end likely category PoPs late tonight most areas. Will
mention the potential for severe tonight though given that the area
is in a Marginal Risk from the SPC.

Kept the low end likelies across the area early Wednesday, then
went back to chance PoPs as the forcing diminishes. A stronger
upper wave and an area of surface low pressure will bring even
better chances for rain later Wednesday night into Thursday. Will
go with high PoPs all areas by Thursday morning.

As the system exits the area, PoPs will end all areas by overnight
Thursday night.

Will have to watch for the potential of heavy rain with the system
tonight and then with the rain on Thursday. Flooding may be a
concern, especially for areas that have seen the rain recently. Will
continue to monitor.

&&

.LONG TERM /Friday through Monday/...
Issued at 328 AM EDT Tue May 28 2019

Extended guidance coming into a bit better alignment this morning
as the upper level flow pattern transitions to a predominant
northwest flow regime as a strong upper low dives southeast from
James Bay and establishes a broad trough across the eastern part
of the country.

The stagnant frontal boundary that has meandered across the region
for a week should finally shift south of the region for good on
Friday with weak high pressure building in from the north. This
will set up dry conditions with seasonable temperatures Friday
into early Saturday. The respite will be short lived as another
frontal boundary drops south from the upper Midwest and Great
Lakes and settles across the Ohio Valley for the second half of
the weekend and will carry chance pops late Saturday into Sunday.
It now appears that this secondary front will shift south of the
region as well with high pressure bringing a dry start to next
week. Even a couple days with mainly dry weather will be helpful
for the region before a more unsettled pattern returns by the
middle of next week.

Highs will largely range from the mid 70s to lower 80s through the
period with lows mainly in the 50s.

&&

.AVIATION /Discussion for 281800z TAF issuance/...

Issued at 112 PM EDT Tue May 28 2019

Mainly VFR through the afternoon, but some scattered
thunderstorms developing around KLAF over the next couple of
hours. Southward extent of storms far less confident so will not
include thunder at other sites. Overnight into the morning could
see another round go through, but again timing/extent less certain
so will probably go VCSH then. Possible MVFR ceilings will move
into KLAF as they are in place north of boundary that is just
north of there, so may include those in a tempo. Otherwise where
they will wind up tonight is very dependent on what the boundary
does, and that is low confidence. Occasional wind gusts to 20 to
25 kts out of the southwest will remain possible through the rest
of the afternoon until around sunset.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...50
NEAR TERM...50/CP
SHORT TERM...50
LONG TERM....Ryan
AVIATION...CP
Hazardous weather outlook, May 28, 4:17 AM EDT, 10 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
417 AM EDT Tue May 28 2019

INZ021-028>031-035>049-057-290830-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Rush-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, and Rushville
417 AM EDT Tue May 28 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Thunderstorms are possible this afternoon and tonight.
Isolated severe storms are possible.

Hazards: Damaging winds, large hail, locally heavy rain and frequent
lightning.

Timing: After 200 PM EDT.

Discussion: A front along with an upper wave will bring chances for
showers and thunderstorms to the area this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Outlook: Thunderstorms are possible over all or parts of the area
at times into next weekend. Severe storms are possible on Wednesday.

Discussion: A few fronts will bring chances for thunderstorms at
times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Wednesday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ051>056-060>065-067>072-290830-
Vigo-Clay-Owen-Morgan-Johnson-Shelby-Sullivan-Greene-Monroe-Brown-
Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Terre Haute, Brazil, Clay City, Spencer,
Martinsville, Mooresville, Greenwood, Franklin, Shelbyville,
Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus,
Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford,
Mitchell, Seymour, Brownstown, and North Vernon
417 AM EDT Tue May 28 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Thunderstorms are possible tonight. Isolated severe
storms are possible.

Hazards: Damaging winds, large hail, locally heavy rain and frequent
lightning.

Timing: After Midnight EDT.

Discussion: A front along with an upper wave will bring chances for
showers and thunderstorms to the area tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Outlook: Thunderstorms are possible over all or parts of the area
at times into next weekend. Severe storms are possible on Wednesday.

Discussion: A few fronts will bring chances for thunderstorms at
times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Wednesday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:04 PM EDTTornado WarningINDMadison26 min
May 27, 8:08 PM EDTTornado WarningINDHamilton, Madison37 min
May 27, 8:14 PM EDTTornado WarningINDTippecanoe16 min
May 27, 8:28 PM EDTTornado WarningINDDelaware17 min
May 27, 8:29 PM EDTTornado WarningINDCarroll, Clinton, Tippecanoe31 min
May 27, 8:32 PM EDTTornado WarningINDMadison13 min
May 27, 8:33 PM EDTTornado WarningINDHenry12 min
May 27, 8:38 PM EDTSevere Thunderstorm WarningINDClinton37 min
May 27, 8:42 PM EDTTornado WarningINDClinton33 min
May 27, 8:44 PM EDTTornado WarningINDDelaware, Henry31 min
May 27, 8:58 PM EDTSevere Thunderstorm WarningINDRandolph47 min
May 27, 9:02 PM EDTTornado WarningINDClinton, Tipton28 min
May 27, 9:11 PM EDTTornado WarningINDHenry19 min
May 27, 9:14 PM EDTSevere Thunderstorm WarningINDHamilton, Tipton31 min
May 27, 9:19 PM EDTSevere Thunderstorm WarningINDDelaware, Randolph26 min
May 27, 9:38 PM EDTSevere Thunderstorm WarningINDRandolph37 min
May 27, 9:57 PM EDTAreal Flood AdvisoryINDHenry, Randolph3 hr
May 28, 3:56 AM EDTRiver Flood WarningINDDelaware, Randolph31 hr
May 28, 4:32 PM EDTSevere Thunderstorm WarningINDCarroll, Howard43 min
May 28, 5:14 PM EDTAreal Flood WarningINDCarroll, Clinton, Howard, Tipton6 hr
May 28, 5:17 PM EDTSevere Thunderstorm WarningINDFountain, Vermillion, Warren43 min
May 28, 5:31 PM EDTSevere Thunderstorm WarningINDHoward44 min
May 28, 5:47 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Tippecanoe27 min
May 28, 5:54 PM EDTFlash Flood WarningINDCarroll, Clinton, Howard, Tipton3 hr
May 28, 6:04 PM EDTSevere Thunderstorm WarningINDCarroll, Clinton, Howard26 min
May 28, 6:34 PM EDTSevere Thunderstorm WarningINDHoward, Madison, Tipton29 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.